MIGRAINE AND ORAL CONTRACEPTIVES
Article first published online: 23 JUN 2005
Headache: The Journal of Head and Face Pain
Volume 15, Issue 4, pages 247–251, January 1976
How to Cite
Dalton, K. (1976), MIGRAINE AND ORAL CONTRACEPTIVES. Headache: The Journal of Head and Face Pain, 15: 247–251. doi: 10.1111/j.1526-4610.1976.he1504247.x
- Issue published online: 23 JUN 2005
- Article first published online: 23 JUN 2005
- Submitted for Publication - 5/23/75 Revision Accepted - 8475
- Cited By
To ascertain the effect of oral contraceptives on migraine, an analysis was made of self administered questionnaires from 886 non-pregnant migraine sufferers aged 15-45 years (241 Pill takers, 290 ex-takers and 355 non-takers), together with a 3 months record of migraine attacks in 416 women covering 1,239 menstruations.
Migraine was worse on the Pill in 34% of takers and 60% of ex-takers. On stopping the Pill 39% of ex-takers improved. During menstruation 35% of attacks occurred in takers, 32% of attacks in ex-takers and 27% of attacks in non-takers. A significant increase in migraine at mid-cycle was most marked among those whose migraine increased on the Pill and those with severe attacks. Other significant differences are reported relating to length of menstrual cycle. Deterioration of migraine on Pill related to age, parity, cycle length, menstrual attacks, relief of migraine in late pregnancy and onset after pregnancy.